Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 175, NWS Quad Cities, IA

July 13, 2006Lee County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 13, 2006, 8:40 PM CDT for Lee County, Van Buren County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 8:40 PM CDT (01:40 UTC)
Expired
Jul 13, 2006, 9:45 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 139 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:32 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2406 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2406 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM CDT, 5 hours earlier.

Area forecast discussion, Jul 13, 3:40 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT THU JUL 13 2006

DISCUSSION...
WILL BE BRIEF WITH ONGOING CONVECTION AND EXPECTED SEVERE AND MAINLY
HYDRO ISSUES THIS EVENING AND CURRENT LIMITED STAFFING.  BROKEN LINE
OF CONVECTION HAS DEVELOPED ALONG FAR SW SECTIONS OF AREA EXTENDING
NW TOWARD RAPIDLY DEVELOPING THUNDERSTORM COMPLEX FROM NEAR FSD SOUTH
TO NEAR OMA.   NOWCAST TOOLS SUPPORT INCREASING CONVECTION WITH
FAVORED TRACK OF MCS/MCC ALONG FRONT INTO SE IOWA AND NE MISSOURI.
18Z DVN SOUNDING INDICATED 2300 CAPE AND OMA WAS 4700 J/KG.  WILL BE
DOING 21Z RELEASE AS BL MOISTURE AND TEMP PROFILES CONDUCIVE FOR HIGH
WINDS AND HAVE JUST BROKE OUT FROM CLOUDS PAST TWO HOURS.  EXPECT
2500-4000+ CAPE ALONG SOUTH OF FRONT TIL MID EVENING.  LOCAL
CALCULATIONS SUPPORT 60 TO 70+ MPH WINDS POSSIBLE TIL MID/LATE
EVENING.  HAIL ALONG FRONT QUARTER TO PING PONG SIZED POSSIBLE TIL
SUNSET WITH PENNY SIZE POSSIBLE ALONG BOWING SEGMENTS IN WESTERN IOWA
TIL LATE EVENING. DEFINITELY BIGGEST SEVERE RISK IS STRAIGHT LINE
WINDS. LOCATIONS MOST AT RISK OF SEVERE IN LINE WITH WATCH...POSSIBLY
INTO MONMOUTH AND MACOMB TOWARD MIDNIGHT.  AWIPS TIMING TOOL SUGGESTS
WEST IOWA COMPLEX TO ARRIVE BY 01Z AND MAY BE EARLIER IF GETS A
SIGNIFICANT COOL POOL TO ACCELERATE PROPAGATION. STORMS ALONG WARM
FRONT ARE SLOW MOVING SO RISK OF FLASH FLOODING WITH RAIN RATES OF
TWO INCHES AN HOUR OR MORE. APPEARS MOST TO ALL AREA TO RECEIVE
MODERATE TO LOCALLY HEAVY RAIN AMOUNTS WITH LOCALIZED TWO TO FIVE
INCH AMOUNTS POSSIBLE THAT WOULD CREATE HYDRO ISSUES. WENT LIKELY TO
CATEGORICAL ON POPS TONIGHT MOST LOCATIONS BASED ON TRENDS.

FRIDAY THROUGH MONDAY...VERY WARM TO HOT AND MUGGY WITH LINGERING
STORMS AND SHOWERS TIL LATE FRIDAY AFTERNOON.  NEXT FRONT TO REACH
AREA BY TUESDAY AND ADDED POPS AS DECENT MOISTURE AND TRIGGER AS JET
MOVES BACK TOWARD AREA.  LIMITED MIXING KEPT MAX TEMPS 90 TO 95
THOUGH IF GET MORE MIXING...ESPECIALLY BY MONDAY...MAX TEMPS MAY BE A
CATEGORY TOO COOL.  ALSO FOG CONCERN SAT AND SUNDAY AM WHICH LATER
SHIFTS SHOULD CONSIDER.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 12 AM SOUTH OF A
WILLIAMSBURG TO WAPELLO LINE.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 12 AM.

&&

NICHOLS
Hazardous weather outlook, Jul 13, 12:55 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CDT THU JUL 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1255 PM CDT THU JUL 13 2006

...STRONG TO SEVERE THUNDERSTORMS TO DEVELOP LATE AFTERNOON AND
ESPECIALLY THIS EVENING WITH AREAS OF HEAVY RAIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL DEVELOP OVER WESTERN AND CENTRAL IOWA THIS
AFTERNOON AND MOVE ACROSS THE AREA TOWARD LATE AFTERNOON AND
ESPECIALLY THROUGH THE EVENING HOURS. LATEST INDICATIONS SUGGEST THE
MAIN SEVERE WEATHER THREAT WILL FROM DAMAGING WIND GUSTS OF 60 TO 70
MPH...WITH ISOLATED PARTICULARLY DAMAGING GUSTS UP TO 80 MPH POSSIBLE
TIL SUNSET. A SECONDARY THREAT MAY BE FROM HAIL UP TO THE SIZE OF
PING PONG BALLS...OR AN INCH AND A HALF IN DIAMETER WILL BE POSSIBLE
TIL SUNSET WITH PENNY HAIL OR THREE QUARTERS OF AN INCH IN DIAMETER
TIL LATE EVENING.

THE STORMS WILL ALSO PRODUCE INTENSE RAIN RATES OF OVER TWO INCHES AN
HOUR...RESULTING IN SIGNIFICANT AREAS OF HEAVY RAIN OF ONE TO TWO
INCHES AND LOCALIZED ISOLATED AMOUNTS OF THREE TO FIVE INCHES.  THIS
WILL CAUSE SIGNIFICANT PONDING OF WATER IN LOW LYING AREAS AND
POSSIBLY SOME FLASH FLOODING IN FLOOD SUSCEPTIBLE LOCATIONS.

LOCATIONS AT GREATEST RISK FOR SEVERE WEATHER ARE SOUTHWEST OF A
WILLIAMSBURG IOWA TO THE GREATER QUAD CITIES TO GALESBURG ILLINOIS
LINE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS
SOUTHEAST OF THIS AXIS.

STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS THAT MAY BE ISSUED
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY... MAINLY SOUTH OF
HIGHWAY 30. THUNDERSTORMS MAY BE ONGOING ON FRIDAY MORNING ACROSS
EASTERN IOWA AND MOVING ACROSS THE AREA THROUGH THE AFTERNOON.
THE STORMS ARE EXPECTED TO BE WEAK... BUT THE SLOW MOVEMENT MAY
CAUSE AREAS OF LOCALLY HEAVY RAINS.

HOT AND HUMID CONDITIONS WILL AFFECT THE AREA SATURDAY THROUGH
MONDAY. WITH TEMPERATURES FORECAST IN THE LOW TO MID 90S AND
LINGERING HIGH HUMIDITY... HEAT INDEX VALUES MAY APPROACH 100.
ALSO... DUE TO THE HUMIDITY... NIGHTTIME TEMPERATURES WILL LINGER
IN THE 70S ACROSS MUCH OF THE AREA... PROVIDING LITTLE RELIEF FROM
THE DAYTIME HEAT. AREAS SOUTH OF A LINE FROM INDEPENDENCE IOWA TO
STERLING- ROCK FALLS ILLINOIS ARE MOST AT RISK FOR THE HOT AND
HUMID CONDITIONS.

LATE MONDAY AND TUESDAY...THUNDERSTORMS WILL BE POSSIBLE.
ATMOSPHERIC CONDITIONS ARE TOO UNCERTAIN TO ASSESS THE SEVERE RISK
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE AFTERNOON AND MAINLY THIS EVENING
ALONG AND ESPECIALLY SOUTH OF HIGHWAY 30.

NICHOLS

In the hours before

Special weather statement, Jul 13, 5:37 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT THU JUL 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-MOZ009-010-
140000-
BENTON IA-BUCHANAN IA-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-JEFFERSON IA-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-
ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-VAN BUREN IA-WASHINGTON IA-
537 PM CDT THU JUL 13 2006

...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST IOWA AND NORTHEAST
MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 597 VALID UNTIL MIDNIGHT REMAINS IN
EFFECT.  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS JUST
MOVING INTO THE I-35 CORRIDOR IN CENTRAL AT 530 PM.  THERE HAVE BEEN
NUMEROUS REPORTS OF 40 TO 50 MPH WINDS WITH SOME REPORTS AS HIGH AS
60 MPH WITH THESE STORMS.  THERE HAVE ALSO BEEN SOME REPORTS OF
THREE QUARTER TO ONE INCH HAIL

AT THIS TIME IT APPEARS THAT THUNDERSTORMS WILL MOVE TO A LINE
ROUGHLY FROM INDEPENDENCE SOUTH THROUGH WILLIAMSBURG...FAIRFIELD
AND MEMPHIS MO BETWEEN 7 AND 8 PM.  THE STRONGEST THUNDERSTORMS ARE
STILL EXPECTED TO OCCUR SOUTH OF INTERSTATE 80 WITH THE GREATEST
THREAT REMAIN DAMAGING WINDS AND LARGE HAIL.  WIND GUSTS AROUND 60
MPH AND ONE INCH HAIL WILL BE POSSIBLE.  HEAVY RAINS WILL ALSO POSE
A SIGNIFICANT THREAT TO MUCH OF EASTERN IOWA AND NORTHEAST MISSOURI
THROUGH MIDNIGHT WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES POSSIBLE.

DLF
Local storm report, Jul 13, 8:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     KEYSTONE                42.00N 92.20W
07/13/2006  E40 MPH          BENTON             IA   TRAINED SPOTTER

&&

STEVEK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:26 PM CDTSevere Thunderstorm WarningDVNClark, Scotland51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.